Lipitor – Liver Side Effects
Looking for more information on possible liver side effects and risks from taking Lipitor?
Among the numerous Lipitor side effects, the damage that this cholesterol drug is capable of producing in your liver is among the most serious to your overall health and longevity.
Definitely a risk that shouldn't be taken lightly.
We literally cannot survive without our liver. If we fail to treat it right, we're bound to suffer the repercussions.
How Does Lipitor Affect The Liver?
Lipitor (generic name, atorvastatin) was created to stop the development of the cholesterol producing enzyme (HMG-CoA reductase) in your liver. However, the drug stops the formation of Coenzyme Q10 as well.
Co-Q10 is critical in keeping your liver, kidneys, and heart in tip-top shape.
Once Co-Q10 is gone, your body struggles to produce energy and keep your organs healthy. Many patients experience muscle pain, joint pain, and memory loss from the depletion of Co-Q10 associated with using drugs like atorvastatin.
Lipitor Use and Liver Side Effects
Using Lipitor may produce negative liver side effects such as …
- Elevated liver enzymes
- Hepatitis (liver inflammation leading to unusual tiredness or feeling sick)
- Jaundice (yellowing of the skin or eyes once the liver is damaged)
- Liver failure
Taking these outcomes seriously is important because they can cause damage that becomes irreversible, even once you stop taking Lipitor.
Extra Precautions with Lipitor and Pre-Existing Liver Problems
Since using Lipitor can have negative effects on the liver, extra caution should be taken if you drink excessive amounts of alcohol or have a history of liver problems.
That's why doctors typically won't recommend using atorvastatin for patients with a pre-existing liver disease or for anyone with liver enzyme levels above normal.
Potential Warning Signs That Lipitor-Related Liver Problems are Taking Place
Unfortunately, not all negative effects on the liver come with directly associated symptoms right away. That's one reason why routine monitoring of your liver enzyme levels is so important.
You will want to contact your doctor immediately if you experience any of the following symptoms…
- Eliminating brown or dark-colored urine
- Unexplained nausea that may include vomiting
- Unusual stomach aches
- Yellowing of skin and/or eyes
- Unexplained or unusual bouts of being tired
If you decide to take Lipitor, your doctor should check your pre-Lipitor enzyme levels and check them regularly for any changes. If not, it's a good idea to insist for this testing to be done so this potentially serious side effect doesn't sneak up on you.
In a bit of a head-scratching move, the FDA recently removed the "need for routine periodic monitoring of liver enzyme levels" warning from the labels of Lipitor and similar cholesterol-lowering drugs.
However, they do still recommend that liver enzyme tests be taken before using Lipitor or other statin drugs, and as "clinically indicated thereafter".
It doesn't make a lot of sense why this warning would be downgraded. For that reason, many doctors across the country were disappointed with this change in the warning label.
Dr. Andrew Carroll, a physician at the Renaissance Medical Group in Phoenix had this to say…
"I disagree with the notion that you can stop checking for liver function test abnormalities."
Recommendation: Getting your enzyme levels checked before using Lipitor should be mandatory before any patient begins using it. And routine tests to check how those levels are changing (if at all) are equally important.
What's also important to note here is that this isn't just a risk for prolonged or extended use. Studies have shown that most Lipitor users who experienced serious liver injury did so only 3-4 months after they began taking the drug.
How to Prevent Liver Damage
There are no loopholes or sneaky tricks here. The only surefire way to avoid liver problems caused by Lipitor is to avoid the drug altogether.
Otherwise, making sure you get routine testing of your liver enzyme levels along with staying aware of any symptoms are the only ways to try and reduce the effects once they start to occur.
Liver side effects from Lipitor are just one set of potential risks from taking this drug. If you're considering atorvastatin, you'll want to be aware of all potential side effects to make an educated and well-informed decision.